Alert archive / Idaho / Red Flag Warnings in 2024
Red Flag Warning 13, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Jul 28, 2024, 2:00 PM MDT for 13 counties in Idaho. It took effect at Jul 29, 2024, 12:00 PM MDT. It was in force for 9 hr. 14 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 28, 2024, 2:00 PM MDT (20:00 UTC)
- In effect from
- Jul 29, 2024, 12:00 PM MDT
- Expired
- Jul 29, 2024, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Pocatello, ID
Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Clark County, ID, Custer County, ID, Fremont County, ID, Idaho County, ID, Jefferson County, ID, Lemhi County, ID, Madison County, ID, Power County, ID, Teton County, ID, Valley County, ID
The radar
The Pocatello radar (KSFX), 107 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 3:30 PM MDT | NON-TSTM WND GST 57 | 12 E Howe, ID | Mesonet station SAN Sand Dunes. |
| Jul 29, 3:50 PM MDT | NON-TSTM WND GST 50 | 12 Se Butte City, ID | Mesonet station RWM INL Radioactive Waste Mgmt. |
| Jul 29, 4:15 PM MDT | NON-TSTM WND GST 46 | 1 Nw Camas, ID | RWIS ITDD2 Camas I-15. |
| Jul 29, 4:20 PM MDT | NON-TSTM WND GST 48 | 1 Nnw Craters Of Moon, ID | Mesonet station CRA 1 NNW Craters of the Moon. |
| Jul 29, 4:30 PM MDT | NON-TSTM WND GST 49 | 16 W Osgood, ID | RWIS ITD99 Kettle Butte US-20. |
| Jul 29, 4:40 PM MDT | NON-TSTM WND GST 45 | 12 Nnw Atomic City, ID | Mesonet station GRI INL INTEC/Grid 3. |
| Jul 29, 4:45 PM MDT | NON-TSTM WND GST 47 | 5 Wsw Craters Of Moon, ID | RWIS ITD77 Tom Cat Summit US-20. |
| Jul 29, 5:05 PM MDT | NON-TSTM WND GST 49 | 9 E Butte City, ID | Mesonet station DEA Dead Man Canyon. |
| Jul 29, 5:10 PM MDT | NON-TSTM WND GST 49 | 9 Nw Small, ID | Mesonet station PC371 Medicine Lodge. |
| Jul 29, 5:15 PM MDT | NON-TSTM WND GST 46 | 6 Nw Atomic City, ID | RWIS ITD95 INL Puzzle US-20. |
| Jul 29, 5:15 PM MDT | NON-TSTM WND GST 47 | 9 Ssw Mud Lake, ID | Mesonet station ROV 9 SSW Mud Lake. |
| Jul 29, 5:30 PM MDT | NON-TSTM WND GST 48 | 3 W Taber, ID | Mesonet station TAB 3 W Taber. |
| Jul 29, 5:35 PM MDT | NON-TSTM WND GST 45 | 12 Nw Atomic City, ID | Mesonet station TRA INL Reactor Tech Complex. |
| Jul 29, 6:30 PM MDT | NON-TSTM WND GST 46 | 13 Wnw Monteview, ID | Mesonet station PC374 Reno Gulch. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 8.0 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2342 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
637 WWUS85 KPIH 282000 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 200 PM MDT Sun Jul 28 2024 IDZ410-475-476-291200- /O.NEW.KPIH.FW.W.0013.240729T1800Z-240730T0300Z/ Upper Snake River Valley/Idaho Falls BLM- East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 200 PM MDT Sun Jul 28 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT MONDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410, 475, AND 476... The National Weather Service in Pocatello has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon to 9 PM MDT Monday. * AFFECTED AREA...Fire Weather Zone 410 Upper Snake River Valley/Idaho Falls BLM, Fire Weather Zone 475 East Salmon River Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost River Range/Challis NF. * WINDS...Southwest 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Elevated winds and low humidity can lead to rapid growth of any new or existing fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. && $$
2 follow-up statements
859 WWUS85 KPIH 290755 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 155 AM MDT Mon Jul 29 2024 IDZ410-475-476-300300- /O.CON.KPIH.FW.W.0013.240729T1800Z-240730T0300Z/ Upper Snake River Valley/Idaho Falls BLM- East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 155 AM MDT Mon Jul 29 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410, 475, AND 476... * AFFECTED AREA...Fire Weather Zone 410 Upper Snake River Valley/Idaho Falls BLM, Fire Weather Zone 475 East Salmon River Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost River Range/Challis NF. * WINDS...Southwest 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 13 percent. * IMPACTS...Elevated winds and low humidity can lead to rapid growth and very high intensity of any new or existing fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. && Messick && $$
823 WWUS85 KPIH 291912 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 112 PM MDT Mon Jul 29 2024 IDZ475-476-301200- /O.NEW.KPIH.FW.W.0014.240730T1800Z-240731T0300Z/ /O.CON.KPIH.FW.W.0013.000000T0000Z-240730T0300Z/ East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 112 PM MDT Mon Jul 29 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 475 AND 476... ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT TUESDAY FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 475 AND 476... The National Weather Service in Pocatello has issued a Red Flag Warning for scattered thunderstorms, which is in effect from noon to 9 PM MDT Tuesday. * AFFECTED AREA...Fire Weather Zone 475 East Salmon River Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost River Range/Challis NF. * WINDS...For Monday, West 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...For Monday, As low as 12 percent. * IMPACTS...For Monday, elevated winds and low humidity can lead to rapid growth and very high intensity of any new or existing fires. For Tuesday, scattered thunderstorms are expected during the afternoon and evening. Besides gusty and erratic winds near thunderstorms, frequent lightning can increase wildfire starts. * THUNDERSTORMS...For Tuesday, 25 to 50 percent coverage expected. * OUTFLOW WINDS...For Tuesday, 30 to 40 MPH possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. - Thunderstorm coverage of 25 percent, without specific rainfall criteria. && $$ IDZ411-301200- /O.NEW.KPIH.FW.W.0014.240730T1800Z-240731T0300Z/ Centennial Mountains and Snake River Range/Targhee NF- 112 PM MDT Mon Jul 29 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT TUESDAY FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 411... The National Weather Service in Pocatello has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon to 9 PM MDT Tuesday. * AFFECTED AREA...Fire Weather Zone 411 Centennial Mountains and Snake River Range/Targhee NF. * IMPACTS...Scattered thunderstorms are expected Tuesday afternoon and evening. Besides gusty and erratic winds near thunderstorms, frequent lightning can increase wildfire starts. * THUNDERSTORMS...25 to 50 percent coverage expected. * OUTFLOW WINDS...30 to 40 MPH possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Thunderstorm coverage of 25 percent, without specific rainfall criteria. && $$ IDZ410-300300- /O.CON.KPIH.FW.W.0013.000000T0000Z-240730T0300Z/ Upper Snake River Valley/Idaho Falls BLM- 112 PM MDT Mon Jul 29 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 410... * AFFECTED AREA...Fire Weather Zone 410 Upper Snake River Valley/Idaho Falls BLM. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Elevated winds and low humidity can lead to rapid growth and very high intensity of any new or existing fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 28, 3:28 AM MDT, 10 hours 32 minutes earlier.
Area forecast discussion, Jul 28, 3:28 AM MDT, 10 hours 32 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 328 AM MDT Sun Jul 28 2024 .SHORT TERM...Today through Monday night. Another Pacific short wave will pass to the north and keep isolated to scattered showers going mainly in the Upper Snake River Plain today. Have some drier air moving in behind the system and do not think storms nearly as widespread as yesterday. Winds will pick up in the afternoon mainly in the Snake River Plain and Arco Desert region with gusts 20 to 30 mph behind the system. Highs today again mainly below normal in the 70s mountains and 80s valleys. Lows tonight again in the 40s and 50s with highs Monday a bit warmer as a drier air mass moves in with highs in the 80s to lower 90s in some valley regions. Will again have afternoon winds 10 to 20 mph in the Snake Plain and Arco Desert in the afternoon. It will be dry across the board on Monday. GK .LONG TERM...Tuesday through next Sunday. An upper-level shortwave trough axis will be passing overhead Tuesday afternoon, becoming more diffuse as it does. Still, there is solid agreement across the ensembles that this trough passage will bring strong winds to the surface for much of eastern Idaho, with the strongest gusts forecast over the Snake Plain. Something to consider into the next 24-48 hours is the GEFS seems to be a little lighter with max gust potential when compared to the EPS for select locations through the Snake Plain. Current NBM appears to be coming in somewhere comfortably in the middle, but it should be noted that the bulk of the EPS members show potential for gusts greater than 35 mph for IDA on Tuesday and a select number of members making a push towards Wind Advisory thresholds. Moisture availability Tuesday afternoon still looks to be quite meager, however, the trough should be able to coalesce enough moisture to drive isolated to perhaps scattered showers/thunderstorms across the central Idaho mountains Tuesday afternoon. PoPs or relatively dry thunderstorms have increased slightly with this latest forecast iteration and will again be something to consider for our fire weather concerns in the coming days. Mid-week will feature a period of transition from the troughy previous days to transitioning towards another strong building ridge going into the weekend. By Friday afternoon, ensembles show greater than 60% chance of 500mb heights reaching 597 dam, at least across southeast Idaho. This translates to temperatures pushing upwards to about 6-10 degrees above normals with several Snake Plain and eastern Magic Valley population centers making a run at the 100 degree mark. Over the weekend, the ECMWF EFI now shows Max Temperature EFI values in the 0.7 to 0.9 range indicating fairly high confidence in an impactful heat wave set to return beginning in earnest Friday and lingering through Sunday. We are in climatologically the hottest time of the calendar year, but this heat will be something we'll be monitoring in the coming days for the potential for any heat-related headlines. TAX && .AVIATION... Early morning satellite imagery showing a scattered mid-level cloud deck ahead of a shortwave trough that will be driving through northcentral Idaho this morning. Early isolated shower activity is expected to continue with as this wave pushes east and perhaps blossom once again diurnally this afternoon. Overall, shower/thunderstorm activity should be lower than we saw Saturday as resident moisture begins to fade. However, we cannot rule out an isolated shower or thunderstorm, especially in the vicinity of DIJ and IDA later this afternoon. Any stronger shower/thunderstorm could have brief strong and erratic winds. The only other surface weather impacts for aviation could once again come in the form of wildfire smoke. Hi-res model guidance has the relatively clean air currently in eastern Idaho beginning to degrade once again by midday today. This could lead to MVFR visibilities returning to area ports. Confidence on timing and overall impacts at any one port is low to moderate at this time. TAX && .FIRE WEATHER... Main impact will be thunderstorms again today but they will not be nearly widespread as Saturday. Zone 411 will have the most coverage with Isolated to widely scattered expected. There is at least a small chance coverage will reach scattered and a red flag warning will be needed but kept more isolated due to low confidence in coverage. Other zones will be mainly dry with only isolated coverage at best. Minimum humidity will remain above 15 percent other than Lemhi county. Will have wind gusts this afternoon of 20 to 30 mph in zones 425 and 410. Monday will be dry with no thunderstorms expected. It will become warmer and drier with many humidities dropping below 15 percent once again. Winds not as strong but still gusting 15 to 25 mph in zone 410 as well as 475 and 476. GK && .AIR QUALITY... The pre-dawn conditions today show vastly improved air quality in place compared to this time yesterday (Saturday). The improvement can be attributed to the strong showers and thunderstorms that brought increased mixing to the area. These improvements look to be fairly short-lived, however, as air quality monitoring sites from Boise to Twin Falls verify significant upstream smoke observed on earlier satellite images. Western and southcentral Idaho are still showing air quality in the unhealthy range as of 3am Sunday. The HRRR smoke model shows it is representing the near-surface smoke pooling into the valley locations of western and central Idaho well. As we move through the midday hours today and into this evening, the reinforcing shortwave trough moving through northern Idaho/southern Montana, will usher that smoke back eastward into the Wood and Lost River Valleys, up the Snake Plain and eventually through the eastern Highlands and South Hills by this evening. All indications from this hi-res model point to the return of degraded air quality by this evening. Air Quality Alerts remain in effect for much of eastern Idaho, relayed from our partners at the Idaho Department of Environmental Quality (ID DEQ). Expect continued degraded air quality into Monday with less confidence into Tuesday as the wind are expected to increase again. TAX && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:45 PM MDT | Special Weather Statement | PIH | Bear Lake, Franklin | 45 min |
Nearby
Red Flag Warnings in Idaho, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.